Alabama, 2010Damaging Winds and Lightning Strike in Alabama, June 9, 2010
June 9, 2010 · NWS HUN · 8 events in 2 counties and zones
A cluster of strong to severe thunderstorms developed during the mid morning hours across northwest Alabama and tracked eastward across north central and northeast Alabama. Main storm damage occurred in Lawrence and Dekalb counties where strong winds produced sporadic downed trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms developed during the mid morning hours across northwest Alabama and tracked eastward across north central and northeast Alabama. Main storm damage occurred in Lawrence and Dekalb counties where strong winds produced sporadic downed trees and power lines. A mesonet site west of Trinity, Alabama recorded a wind gust to 48 mph as the line of thunderstorms moved east. A lightning strike injured a male that was under a tree in DeKalb County. The storms moved east into northern Georgia just before Noon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 5:40 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 9, 5:40 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 AM CDT WED JUN 9 2010
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION AND RAISED POPS BASED ON
CURRENT RADAR TRENDS.
&&
.AVIATION.../12Z TAFS/
SHRA/TSRA WILL IMPACT KMSL WITHIN THE NEXT HOUR OR TWO WITH POSSIBLE
MVFR/IFR CONDITIONS DEVELOPING. HOWEVER...NOT CONFIDENT ENOUGH TO
INCLUDE IN TAF AT THIS TIME AS HEAVIEST TSRA APPEARS ON TRACK TO
MOVE NORTH AND SOUTH OF KMSL. FOR KHSV...VFR CONDITIONS CAN BE
EXPECTED ALTHOUGH SHRA/TSRA COULD IMPACT TERMINAL BUT TIMING AND
IMPACTS ARE UNCERTAIN AT THIS TIME. THINK KHSV WILL SEE POSSIBLE
SHRA/TSRA BETWEEN 14Z-19Z BUT WILL BECOME MORE ISOLATED IN NATURE
AFTER 19Z. AFTER 10/01Z...BELIEVE VFR CONDITIONS WILL BE THE
GENERAL RULE WITH MVFR VISIBILITIES DEVELOPING AT KMSL DUE TO
PATCHY FOG AROUND 10/09Z.
&&
.DISCUSSION...
JUST DID A QUICK UPDATE TO RAISE POPS TO LIKELY MAINLY ACROSS
AREAS ALONG AND NORTH OF THE TENNESSEE RIVER. CURRENT RADAR
SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS NORTH
MISSISSIPPI AND WILL ENTER NORTHWEST ALABAMA JUST AFTER 7AM CDT.
&&
.PREV DISCUSSION... /ISSUED 230 AM CDT WED JUN 9 2010/
CHALLENGING FORECAST THIS MORNING WITH MUCH OF THE REGION
REMAINING UNDER A NW FLOW REGIME ALOFT. SUBTROPICAL RIDGE AT THE
SFC SHOULD CONTINUE TO GRADUALLY WEAKEN TODAY AS A FRONTAL
BOUNDARY SETTLES INTO THE OH VALLEY. BROAD MCV LIKE FEATURE MOVING
EWD ACROSS THE MO VALLEY LOOKS TO MIRROR THE SFC BOUNDARY WITH THE
SRN EXTENT IMPACTING AREAS ACROSS MIDDLE TN. THESE FEATURES WILL
TRANSLATE INTO SCT CONVECTION LATER TODAY WITH SWLY LOW LEVEL FLOW
ADVECTING ABUNDANT MOISTURE INTO THE REGION. THE HIGHER CHANCES
WILL REMAIN ACROSS THE SRN TN COUNTIES...WHERE LOW LEVEL
CONVERGENCE AND UPPER FORCING IS BETTER MAXIMIZED. MULTICELL STORM
STRUCTURES LOOK POSSIBLE ACROSS MIDDLE TN...WITH THE POTENTIAL FOR
LOCALIZED STRONG TO SVR TSTMS WITH THE POTENTIAL FOR DAMAGING
OUTFLOW WINDS AND HAIL. AT THIS POINT...ANY CONVECTION ACROSS NRN
AL LOOKS TO BE MORE PULSE LIKE IN NATURE BASED ON THE LATEST SHEAR
PROFILES/BUFR SOUNDINGS. CLOUD COVER THOUGH MAY BE THE INHIBITING
FACTOR TODAY AS FAR AS DEEP LAYER INSTABILITY...WITH AFTERNOON
HIGHS STRUGGLING TO REACH 90.
HEADING INTO THU...UPPER LOW OVER SE TX IS PROJECTED TO LIFT TOWARD
THE NE...WITH A SHEAR AXIS STRETCHING EWD ACROSS NRN MS/AL. WITH
ABUNDANT MOISTURE IN PLACE...THIS SHOULD PROVIDE THE FOCUS FOR
ANOTHER ROUND OF SCT SHOWERS/TSTMS. THERMO DYNAMIC PROFILES THOUGH
SUGGEST LITTLE IN THE WAY OF ANY DEEP LAYER SHEAR/INFLOW...WITH
DIURNAL HEATING AND MINIMAL UPPER FORCING TRANSLATING INTO MORE
PULSE TYPE CONVECTION. CLOUD COVER WILL AGAIN BE ONE OF THE KEY
FACTORS INTO AIRMASS DESTABILIZATION...WITH AFTERNOON HIGHS AGAIN
STRUGGLING TO REACH 90.
STRONG UPPER RIDGING THEN BEGINS TO TAKE CONTROL OF THE WX PATTERN
ACROSS THE SE REGION GOING INTO THE WEEKEND PERIOD...WITH SOME OF
THE WARMEST TEMPS OF THE SEASON XPCTED. SUBTROPICAL RIDGE AT THE SFC
IS ALSO XPCTED TO BUILD WWD ACROSS THE NRN GULF REGION...LEADING TO
AFTERNOON TEMPS CLIMBING INTO THE LOWER TO MID 90S RANGE FRI THROUGH
SUN. THIS WOULD RESULT IN OVERALL TEMPS RUNNING CLOSE TO 10 DEGREES
ABOVE NORMAL. STRONG SUBSIDENT AIR FLOW PATTERN COUPLED WITH DEW PTS
AROUND 70 ALSO LOOKS TO TRANSLATE INTO HEAT INDICES ABOVE 100
DEGREES...PRIMARILY ACROSS NW AL. WITH THE STRONG RIDGING IN PLACE
AT THE SFC AND ALOFT...ANY CONVECTION LOOKS TO BE PREDOM ISOLATED AT
BEST FOR NOW.
ANOTHER FRONTAL BOUNDARY IS THEN XPCTED TO PUSH SWD TOWARD THE CNTRL
TN VALLEY HEADING INTO THE NEW WORK WEEK. THIS SHOULD AT LEAST HELP
TEMPS FALL A FEW DEGREES CLOSER TO SEASONAL VALUES WITH A SLIGHT
INCREASE IN PRECIP CHANCES.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...KNS
DISCUSSION...09
Hazardous weather outlook, Jun 9, 3:45 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CDT WED JUN 9 2010
ALZ001>010-016-TNZ076-096-097-091900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
445 AM CDT WED JUN 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
STRONG TO PERHAPS A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ESPECIALLY ACROSS AREAS NORTH OF THE TENNESSEE
RIVER. DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING WILL BE THE
MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED THURSDAY AND FRIDAY AND AGAIN ON MONDAY AND TUESDAY.
SOME STORMS MAY BE STRONG AND CAPABLE OF PRODUCING GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.
WITH HEAT AND HIGH HUMIDITY BUILDING OVER THE AREA SATURDAY AND
SUNDAY...HEAT INDEX VALUES APPROACHING 105 DEGREES WILL BE
POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY ESPECIALLY ACROSS AREAS NORTH OF THE
TENNESSEE RIVER.
KNS
In the hours before
Special weather statement, Jun 9, 6:59 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CDT WED JUN 9 2010
ALZ003-091345-
FRANKLIN-
759 AM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 845 AM
CDT...
AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINA...OR 7 MILES SOUTH OF RED BAY...MOVING
EAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD...PLEASANT SITE.
HODGES.
DEMPSEY.
DUKETON.
BELGREEN.
ROCKWOOD.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3457 8814 3456 8753 3432 8754 3430 8764
3432 8811 3433 8817
TIME...MOT...LOC 1259Z 251DEG 26KT 3437 8805
CAEvent by event
6 thunderstorm wind, 1 lightning, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Lawrence
- When
- June 9, 7:41 AM CST to 7:51 AM CST
- Where
- Lawrence County, 0.69 mi N of Mt Hope
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -87.480
A tree was blown down on CR 23 Mount Hope.
Thunderstorm Wind, Lawrence
- When
- June 9, 8:03 AM CST to 8:12 AM CST
- Where
- Lawrence County, 2.26 mi SW of Caddo to 1.32 mi SSW of Caddo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.548, -87.159
Several trees were blown down on CR 327 and 434 near Caddo. Additional trees were blown down on CR 316 near these locations. Several tree limbs were also blown down in the Caddo area.
Thunderstorm Wind, Dekalb
- When
- June 9, 9:37 AM CST to 9:47 AM CST
- Where
- Dekalb County, 3.25 mi NNE of Elliot Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.660, -85.750
A tree was blown down on Lees Chapel Road.
Thunderstorm Wind, Dekalb
- When
- June 9, 9:45 AM CST to 9:55 AM CST
- Where
- Dekalb County, Skirum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -85.970
Trees were blown down on CR 46.
Thunderstorm Wind, Dekalb
- When
- June 9, 10:10 AM CST to 10:20 AM CST
- Where
- Dekalb County, Ft Payne
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -85.730
Downed tree limbs broke several power lines portions of the Fort Payne community. Wind speeds were estimated from radar and reported gusts at the AWOS site at Fort Payne Isbell field.
Lightning, Dekalb
- When
- June 9, 10:38 AM CST
- Where
- Dekalb County, 1.15 mi S of Stamp
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.563, -85.730
One male utility worker was struck by lightning, while trying to repair a phone line aon CR 595.
Thunderstorm Wind, Dekalb
- When
- June 9, 10:45 AM CST to 10:55 AM CST
- Where
- Dekalb County, 0.49 mi NE of Skirum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.325, -85.964
Trees were blown down on CR 42.
Strong Wind, Dekalb
- When
- June 9, 11:49 AM CST
- Where
- Dekalb forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Wake Low winds blew down a tree on highway 176 near CR 255.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 9, 2010$77,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Lightning Strike in Illinois, June 9, 2010$50,000 · 1 event
- Damaging Winds in Mississippi, June 9 to 10, 2010$39,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242306, 242314, 242317, 242318, 242320, 242321, 242319, 242323.